New Mexico, 2025Hail in New Mexico, May 28 to 29, 2025
May 28 to 29, 2025 · NWS ABQ · 2 events in 2 counties and zones
Upslope easterly flow and higher surface moisture across the central mountain chain and eastern New Mexico combined with daytime heating to result in the development of showers and thunderstorms during the afternoon and evening hours. One of these thunderstorms produced pea to penny size hail in Des Moines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upslope easterly flow and higher surface moisture across the central mountain chain and eastern New Mexico combined with daytime heating to result in the development of showers and thunderstorms during the afternoon and evening hours. One of these thunderstorms produced pea to penny size hail in Des Moines. A backdoor front pushed through eastern New Mexico on May 29th replenishing surface moisture and providing extra lift for the development of another round of showers and thunderstorms during the afternoon and evening hours across this part of the state. One thunderstorm dropped penny size hail in rural eastern Lincoln County for a brief period of time. Shower and thunderstorm activity tapered off shortly after sunset with the loss of daytime heating.
Key Word: Hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 2:37 PM MST, 22 minutes earlier. Its key messages:
- Updated at 336 PM MDT Wed May 28 2025
- Daily rounds of showers and storms will favor eastern New Mexico through Friday, with coverage expanding to the whole area this weekend. A few storms in the eastern plains may produce large hail and damaging wind gusts today and Thursday.
- A few dry storms with little to no rainfall and erratic downburst winds will develop each afternoon through Friday over the Continental Divide and Rio Grande Valley. These storms have the potential to start new fires.
- There is a low risk of flash flooding over recent burn scars and in eastern New Mexico each afternoon through the weekend.
Area forecast discussion, May 28, 2:37 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
337 PM MDT Wed May 28 2025
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.KEY MESSAGES...
Updated at 336 PM MDT Wed May 28 2025
- Daily rounds of showers and storms will favor eastern New Mexico
through Friday, with coverage expanding to the whole area this
weekend. A few storms in the eastern plains may produce large
hail and damaging wind gusts today and Thursday.
- A few dry storms with little to no rainfall and erratic
downburst winds will develop each afternoon through Friday over
the Continental Divide and Rio Grande Valley. These storms have
the potential to start new fires.
- There is a low risk of flash flooding over recent burn scars
and in eastern New Mexico each afternoon through the weekend.
&&
.SHORT TERM...
(This evening through Thursday night)
Issued at 336 PM MDT Wed May 28 2025
Convection is currently ongoing along the high terrain in northern
New Mexico, and as storms move east into Colfax and Union county
they are able to tap into more favorable bulk layer shear and CAPE
to grow stronger and possibly become severe. According to model
soundings, areas south of Harding county seem lack the necessary
ingredients for storms to remain strong, with bulk shear less than
25 kts and CAPE less than 800 J/kg. Elsewhere in central and western
New Mexico, enough mid and upper level moisture has allowed for the
development of a few dry thunderstorms and virga showers coming off
of the high terrain, but drier conditions at the surface has
hindered convection for the most part. Storms in northeastern New
Mexico should continue until around 9 PM, which is when a moist
backdoor front begins to push through the eastern plains. This front
will replenish moisture throughout the eastern half of the state,
raising dewpoints back up into the mid and upper 50s along the Texas-
New Mexico border. This front will bring in another round of low
clouds for northeastern areas early Thursday morning. The highest
confidence areas for visibilities dropping due to fog will be in
Union county. The front looks to push through the cracks of the
central mountain chain and into the ABQ metro during the overnight
hours. This front looks to bring a breezy east canyon gap wind
through the early morning hours for the metro.
The weather for Thursday will be a similar to Wednesday, with
showers and thunderstorms forming off the central mountain chain and
strengthening in eastern New Mexico where there is greater instability
and shear. Models are once again favoring far northeast New Mexico
and southeast New Mexico as hot spots for strong storms and locally
heavy rainfall. Another stronger backdoor front looks to push
through northeastern New Mexico once again during the evening,
bringing some stronger east gusts of 30 to 35 mph for the ABQ metro.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 336 PM MDT Wed May 28 2025
An upper level low spinning over Baja California will begin to push
some mid and upper level moisture into the Desert Southwest late
this week, but the system itself doesnt look like it will enter our
region until late Sunday and into Monday. Meanwhile, moist
southeasterly flow will once again give rise to showers and
thunderstorms along and east of the central mountain chain on Friday
and Saturday afternoon. Guidance is not quite in agreement yet on
shower and thunderstorm coverage, but it seems like greater moisture
could push farther west as models hint at PWATs near one inch. While
confidence is still low on the strength storms and amount of
rainfall, the higher PWATs would indicate higher threat of burn scar
flash flooding on for this weekend.
Once the upper low ejects into New Mexico early next week, it looks
to bring widespread chances of rainfall, particularly for western
New Mexico that has remained mostly dry over the last several weeks.
PWATS look to clam to 0.75 over western areas, setting the stage for
a pretty rainy Monday with thunderstorms during the afternoon. As
the system passes, westerly winds also look to increase in strength
heading into the middle of next week. With longwave troughing over
the western CONUS, the polar jet stream will dig down into the
Desert Southwest and keep stronger flow aloft.
&&
.AVIATION...
(18Z TAFS)
Issued at 1143 AM MDT Wed May 28 2025
The low clouds in northeast New Mexico from this morning have
dissipated. VFR conditions for all sites this afternoon, with few
to scattered upper and mid level cloud cover. Confidence for
thunderstorm activity this afternoon continues to diminish, but
some convection seems to already be forming over the northern
mountains and will look to push east into the evening. KTCC could
see some thunderstorms in the late afternoon, with strong gusts
and hail possible. A backdoor front will push through eastern New
Mexico this evening and looks to reach the Rio Grande Valley by
the early morning hours on Thursday. Aside from a northeast wind
shift, ceilings may fall to IFR at KLVS and MVFR at KSAF and KTCC
at around sunrise. Confidence in visibilities dropping at these
sites is low, but northeastern areas such as KCAO may once again
see low clouds drop visibilities during the morning.
&&
.FIRE WEATHER...
Issued at 336 PM MDT Wed May 28 2025
Single digit minimum relative humidity will continue over western
New Mexico for the next couple of days as westerly flow keeps
conditions dry. Min RH on Friday across western NM will be around 10
percent. Virga showers with gusty winds will be possible each
afternoon as storms form off of the high terrain, though higher
confidence exists Saturday when a few dry thunderstorms will be
possible as well. Meanwhile, daily rounds of showers and
thunderstorms will persist across eastern NM, with some severe
storms with large hail and damaging wind gusts. Over the weekend,
better moisture and chance for wetting rainfall will return to
western NM. A Pacific storm system will track across northwest NM
Sunday night into early Monday bringing widespread rainfall to
western and central NM. Thereafter, drier and windier conditions
will return for the middle of the week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 50 89 53 89 / 0 0 0 5
Dulce........................... 39 83 40 85 / 5 10 5 30
Cuba............................ 47 82 47 83 / 5 10 10 20
Gallup.......................... 42 85 44 87 / 0 5 0 10
El Morro........................ 47 81 49 82 / 0 10 5 20
Grants.......................... 43 86 46 85 / 0 10 5 20
Quemado......................... 47 84 49 84 / 0 5 5 20
Magdalena....................... 55 84 52 84 / 10 20 10 30
Datil........................... 50 83 49 83 / 5 10 10 20
Reserve......................... 45 89 46 90 / 0 5 0 20
Glenwood........................ 50 93 51 94 / 0 0 0 20
Chama........................... 40 76 41 77 / 10 20 5 30
Los Alamos...................... 53 79 53 79 / 10 20 20 30
Pecos........................... 45 75 50 79 / 5 30 30 40
Cerro/Questa.................... 45 76 45 78 / 10 40 10 30
Red River....................... 36 64 38 69 / 20 50 20 40
Angel Fire...................... 35 71 36 71 / 10 40 20 40
Taos............................ 40 79 43 80 / 10 30 10 30
Mora............................ 40 71 44 77 / 5 40 20 50
Espanola........................ 49 86 51 87 / 10 20 10 30
Santa Fe........................ 51 81 52 82 / 5 20 20 30
Santa Fe Airport................ 50 84 53 84 / 5 20 20 30
Albuquerque Foothills........... 58 88 59 88 / 5 10 20 20
Albuquerque Heights............. 56 89 58 89 / 5 10 10 20
Albuquerque Valley.............. 54 91 58 92 / 0 10 10 10
Albuquerque West Mesa........... 57 90 59 90 / 5 10 10 10
Belen........................... 51 91 54 92 / 5 5 10 20
Bernalillo...................... 55 91 57 91 / 0 10 10 20
Bosque Farms.................... 50 91 54 91 / 5 10 10 20
Corrales........................ 55 91 57 92 / 5 10 10 10
Los Lunas....................... 52 91 56 91 / 5 5 10 10
Placitas........................ 57 86 57 87 / 5 10 20 20
Rio Rancho...................... 55 90 58 90 / 5 10 10 10
Socorro......................... 58 94 58 94 / 5 10 10 20
Sandia Park/Cedar Crest......... 48 81 52 82 / 5 20 20 20
Tijeras......................... 51 83 54 84 / 5 20 20 20
Edgewood........................ 45 82 51 84 / 5 20 20 20
Moriarty/Estancia............... 43 82 49 85 / 5 20 20 30
Clines Corners.................. 43 74 49 78 / 5 20 20 30
Mountainair..................... 45 82 51 84 / 5 20 20 20
Gran Quivira.................... 45 81 49 84 / 5 20 20 30
Carrizozo....................... 55 88 56 87 / 0 20 20 40
Ruidoso......................... 50 77 51 79 / 0 30 20 50
Capulin......................... 41 62 44 74 / 40 50 30 20
Raton........................... 43 70 46 79 / 30 60 20 20
Springer........................ 44 70 47 79 / 30 50 20 20
Las Vegas....................... 43 72 48 76 / 5 30 30 40
Clayton......................... 47 64 49 79 / 40 20 20 10
Roy............................. 45 67 49 77 / 30 30 30 30
Conchas......................... 52 74 56 83 / 20 10 30 20
Santa Rosa...................... 50 74 54 80 / 5 10 30 20
Tucumcari....................... 52 71 55 81 / 30 5 30 10
Clovis.......................... 54 75 56 79 / 10 10 30 10
Portales........................ 53 77 56 80 / 10 20 30 10
Fort Sumner..................... 53 79 56 82 / 5 10 30 20
Roswell......................... 60 89 63 83 / 0 20 30 20
Picacho......................... 52 82 57 82 / 0 30 20 40
Elk............................. 52 83 54 83 / 5 30 20 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...25
In the hours before
Special weather statement, May 28, 1:01 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
201 PM MDT Wed May 28 2025
NMZ230-282030-
Union County NM-
201 PM MDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN UNION COUNTY UNTIL 230
PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Seneca, or 26 miles north of Clayton, moving east
at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Moses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3672 10312 3691 10307 3690 10300 3670 10300
TIME...MOT...LOC 2001Z 278DEG 22KT 3680 10300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Shoemake
Local storm report, May 28, 1:41 PM MST, 1 hour 18 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Albuquerque NM
241 PM MDT Wed May 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tornado 3 SSW Floyd 34.19N 103.60W
05/25/2025 Roosevelt NM NWS Storm Survey
Overall rating is EF-1 with 90 mph
windspeeds based on what damage indicators
there were from power pole damage as no
structures were impacted. Tornado tracked
from 3mi SSW of Floyd to 2mi ENE of Floyd
from 520PM to 537PM MDT. Peak intensity of
the tornado moved over NM road 267 snapping
15-20 power poles. This LSR corrects the
previous tornado LSR on May 25.
&&
SOSpecial weather statement, May 28, 2:58 PM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
358 PM MDT Wed May 28 2025
NMZ227-230-282230-
Union County NM-Johnson and Bartlett Mesas Including Raton Pass
NM-
358 PM MDT Wed May 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION AND EASTERN
COLFAX COUNTIES UNTIL 430 PM MDT...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm over
Des Moines, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Des Moines.
This includes Highway 64 between Mile Markers 379 and 397.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3664 10402 3684 10390 3685 10345 3662 10361
TIME...MOT...LOC 2158Z 269DEG 26KT 3675 10384
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH
Shoemake
Hail, Union
- When
- May 28, 2:59 PM MST to 3:04 PM MST
- Where
- Union County, Des Moines
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.760, -103.830
Pea to penny sized hail was observed in Des Moines. Report relayed from a broadcast station based out of Amarillo.
Hail, Lincoln
- When
- May 29, 1:34 PM MST to 1:36 PM MST
- Where
- Lincoln County, 15.32 mi ESE of (4cr)corona
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.170, -105.350
A trained spotter in rural eastern Lincoln County reported soft penny size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 28, 20251 death · $10,000 · 2 in hail · 34 events
- Rip Current in Texas, May 28 to 29, 20251 death · 1 event
- Hail in Texas, May 28, 2025$25,000 · 3.4 in hail · 3 events
- Hail in Texas, May 28 to 30, 2025$20,000 · 2.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28 to 29, 202513 events
- Hail in Kansas, May 28, 20252 in hail · 10 events
- Flash Flooding and Flooding in West Virginia, May 28, 20258 events
- Flash Flood and Hail in Louisiana, May 28, 20251 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 28, 2025$9,000 · 1.75 in hail · 7 events
- Funnel Clouds in Iowa, May 28, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28, 20254 events
- Damaging Wind and Heavy Rain in Florida, May 28, 202550 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249690, 1249691.